- advertisement -

mini dose glucagon or go to the ER?

Discussion in 'Parents of Children with Type 1' started by Brit's_advocate, Mar 5, 2011.

  1. Brit's_advocate

    Brit's_advocate Approved members

    Joined:
    Jan 16, 2011
    Messages:
    17
    Help, experienced parents! My 3-year-old has her first tummy bug since diagnosis. Been throwing up on and off for 5 days. We can't keep her high enough to tolerate her basal, then she gets ketones. Just about ready to take her in for an IV, when I heard about mini-dosing. Shall I just do this, or wait until I hear back from her endo? Any tips? I found some info online and feel like I could figure it out and that it would be preferable to the ER, but am wondering if I should speak to her dr first.

    Thanks for any advice!
     
  2. Brenda

    Brenda Junior Member

    Joined:
    Oct 19, 2005
    Messages:
    683
    Absolutely call your doctor. Five days is a long time for this and she may be dehydrated.
     
  3. Sarah Maddie's Mom

    Sarah Maddie's Mom Approved members

    Joined:
    Sep 23, 2007
    Messages:
    12,521
    Call your Dr., absolutely.

    Good luck.
     
  4. ShelbysMom

    ShelbysMom Approved members

    Joined:
    Apr 15, 2010
    Messages:
    201
    Definitely call the dr. I've never actually had to give a mini glucagon, so I'm not sure on that, but if she is dehydrated, she can get fluids at the ER which did wonders for my DD. She had a stomach virus, with medium ketones.....took her to the ER, got fluids and IV insulin, ketones went away and she was well within 24 hours. These stomach bugs are terrible in kids with D. At this point, I don't know that you can tell if the vomiting is from the bug or the ketones. I would talk to the dr and see what they tell you. I wouldn't be surprised if they said to take her to the ER.
     
  5. Becky Stevens mom

    Becky Stevens mom Approved members

    Joined:
    Oct 14, 2008
    Messages:
    8,719
    Hoping your little one is feeling lots better:cwds: We've brought Steven to the ER for IV fluids before, it makes him feel lots better quickly. We've also had to use mini dose of glucagon before which did the job but made him vomit again. let us know how your daughter is if you get a chance please.
     
  6. JacksonsMom

    JacksonsMom Approved members

    Joined:
    Feb 25, 2008
    Messages:
    632
    I have dealt with Jackson having many stomach bugs. Sometimes you can do the mine glucagon but in this situation I WOULD NOT RECOMEND THAT! It is dangerous if he had been running low, his glycogen stores in the liver are low by this point. You don't want to use them up (if there is any there) with the glucaon.

    He has been sick for a long time. Go to the ER. He will feel so much better getting those fluids, and not having to try to consume carbs to keep his sugar up and to recieve insulin to combat ketones!

    I hope he feels better soon!
     
  7. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,030
    I agree, we forget that the liver does not store enough for more that a fight of fight reaction.

    I would call endo and get specific instruction on what is to be done at the ER and then have endo call er. At this point i think IV hydration and IV glucose is in ordergetting the bg up and being ablt to give insulin to turn of those ketones.

    Doulbe check everything the ER wants to do, especially if they do any insulin thenselves, they may be Drs and nurses but they don't know you dd's Diabetes.
     
  8. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    Our clinic has a policy, after the second vomit, you absolutely must call them and check in. They will do everything in their power to keep you out of the hospital, but they want us checking in frequently.

    5 days is a very long time to be with a stomach bug, definitely call your endo, that is what they are there for.
     
  9. Brit's_advocate

    Brit's_advocate Approved members

    Joined:
    Jan 16, 2011
    Messages:
    17
    Thank you all very much! I appreciate your wisdom. We did go to the ER, they gave her zofran and had her drink 8oz, which she was able to do and keep down, so they did not do an IV. I was grateful for medical attention since we were pretty sleep deprived by that point.

    All feeling much better now. Thank you!
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice